MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE
Model Number ZEPHYR 5.5 EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 09/25/2023
Type of Reportable Event Death
Event or Problem Description
The patient was a 77 year-old male diagnosed with severe copd/emphysema on chronic home oxygen and a number of comorbidities including polio without residual weakness, lumbar spinal stenosis, hypertension, hyperlipidemia, anxiety, and bph.The patient was suitable for bronchoscopic lung volume reduction with valves and underwent the procedure on (b)(6) 2023.Three zephyr endobronchial valves placed to the left upper lobe.During the procedure, secretions were noted within the airway which were collected as bronchial washing and sent for microbiologic analysis.Post procedure, the patient developed a large pneumothorax identified within 1 hour of procedure in the pacu with immediate insertion of 14 french pigtail catheter upon pneumothorax identification.He had a severe persistent air leak.He was then hospitalized to the internal medicine service however due to increasing oxygen requirements (up to 15 l non-rebreather) and severe dyspnea/tachypnea, he was transferred to the icu on (b)(6) 2023.He was started on as needed opioids as well as precedex infusion.His pneumothorax slightly worsened despite the single 14 french pigtail catheter and thus a 2nd 14 french pigtail catheter was placed by our interventional colleagues on (b)(6) 2023.Haemophilus influenzae was identified from bronchoscopy culture on this day and treatment was initiated.He decompensated overnight and was intubated on (b)(6) 2023.At this point, the decision was to remove the valves and the procedure was done at the bedside in the icu.All 3 zephyr valves were removed on (b)(6) 2023.After removal of the endobronchial valves, his tidal volumes increased in his air leak minimized.One of his chest tubes were removed on (b)(6) 2023.Around the same time, he also tested positive for streptococcus pneumoniae from his initial bronchoscopy, and he was treated based off of susceptibilities.During his icu course, he also developed cardiac arrhythmias including atrial fibrillation with rvr and svt.He was treated with amiodarone.He was extubated to bipap on (b)(6) 2023 though was reintubated on (b)(6) 2023 due to respiratory failure, encephalopathy, acute hypertension, and severe tachycardia with heart rates in the 200s.He remained in the icu and on (b)(6) 2023, a family meeting was performed, and comfort care measures were initiated.He died on (b)(6) 2023.No autopsy was performed.The cause of death was multifactorial including severe copd/emphysema, septic shock from haemophilus influenzae and streptococcus pneumonia, multifactorial encephalopathy, and large pneumothorax with severe air leak which resolved after valves were removed.The death was not directly related to the valves.The source used to detail the cause of death was the emr.
 
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
mahtab fatemi
700 chesapeake drive
redwood city, CA 94063
6504072823
MDR Report Key18094333
Report Number3007797756-2023-00201
Device Sequence Number12429819
Product Code NJK
UDI-Device Identifier00811907030324
UDI-Public(01)00811907030324(10)506740V71(17)231009
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/09/2023
Device Model NumberZEPHYR 5.5 EBV
Device Catalogue NumberEBV-TS-5.5
Device Lot Number506740-V7.1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Initial Report FDA Received Date11/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR
Patient SexMale